Oklahoma, 2014

Tornadoes and Hail in Oklahoma, April 13, 2014

April 13, 2014 · NWS OUN · 20 events in 11 counties and zones

A slow moving cold front sparked scattered severe thunderstorms during the afternoon and evening hours. Abundant moisture and instability fueled the storms, giving way to several reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving cold front sparked scattered severe thunderstorms during the afternoon and evening hours. Abundant moisture and instability fueled the storms, giving way to several reports of large hail and damaging winds. Funnel clouds and two brief tornadoes were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 12:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 13, 12:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
118 PM CDT SUN APR 13 2014

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED ON THE FRONT/DRYLINE THIS AFTERNOON AS
BOUNDARIES ARE MOVING QUICKLY. SEE THE HAZARDOUS WEATHER PRODUCT
FOR DETAILS. VERY GUSTY WINDS WILL PRECEDE AND FOLLOW THE FRONT. A
WIND ADVISORY COVERS BOTH SIDES OF THE FRONT UNTIL MID-DAY MONDAY.
THE AIRMASS IS QUITE COLD FOR MID-APRIL AND TEMPERATURES WILL
FALL QUICKLY WHEN THE FRONT PASSES. UNTIL THEN RED FLAG CONDITIONS
ARE BEING MET IN SOUTHWEST OKLAHOMA AHEAD OF THE FRONT. A FREEZE
WARNING IS EFFECTIVE EARLY MONDAY IN NORTHWEST OK AND A HARD
FREEZE AND FREEZE WARNINGS FOR DIFFERENT PARTS OF THE AREA EARLY
TUESDAY. AFTER A VERY COOL MONDAY, MILD WEATHER WILL RETURN FOR
MOST OF THE WEEK. THERE IS A CHANCE FOR RAIN THURSDAY BECAUSE OF A
FAST-MOVING UPPER WAVE ACROSS THE NORTHERN PLAINS AND THEN AGAIN
IN THE WEEKEND WHEN A SLOWER UPPER LOW APPROACHES FROM THE
SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  47  26  61 /  40  30   0   0
HOBART OK         36  49  23  63 /  10  20   0   0
WICHITA FALLS TX  41  52  26  63 /  20  10   0   0
GAGE OK           32  46  23  66 /  50  30   0   0
PONCA CITY OK     35  46  25  61 /  30  40   0   0
DURANT OK         45  50  30  60 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HARD FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR OKZ004>025-
     027-033>038-044.

     WIND ADVISORY UNTIL NOON CDT MONDAY FOR OKZ004>031-033>041-
     044>046-050.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR OKZ004-005-009-
     010-014.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR OKZ026-028>032-
     039>043-045>048-050>052.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ021>023-
     033>038-044.

TX...HARD FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR TXZ083>089.

     WIND ADVISORY UNTIL NOON CDT MONDAY FOR TXZ083>090.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR TXZ090.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>089.

&&

06/09
Hazardous weather outlook, Apr 13, 10:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN APR 13 2014

OKZ004>048-050>052-TXZ083>090-141015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA THROUGH EARLY AFTERNOON.  SEVERE STORMS ARE
NOT EXPECTED WITH THIS ACTIVITY.

BY 3 PM...A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM
WILL RESULT IN INCREASING THUNDERSTORM CHANCES. STRONG
TO SEVERE STORMS WITH DAMAGING WINDS OVER 70 MPH AND LARGE HAIL
UP TO 2 INCHES IN DIAMETER WILL BE POSSIBLE ALONG AND EAST OF
INTERSTATE 35. THE RISK OF TORNADOES IS LOW.

.SEVERE OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
EAST OF A LINE FROM ENID TO CHICKASHA TO DUNCAN.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS FROM 3 TO 10 PM.

.FIRE WEATHER...
VERY DRY...HOT...AND WINDY CONDITIONS WILL INCREASE THE RISK OF WILDFIRES
IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS FOR AWHILE THIS AFTERNOON.
A COLD FRONT WILL BRING STRONG GUSTY WINDS BY LATE AFTERNOON ALONG WITH
HIGHER HUMIDITY.

.STRONG WINDS...
STRONG GUSTY SOUTH WINDS WILL BE REPLACED BY STRONG NORTH WINDS
THIS AFTERNOON AND TONIGHT. WIND GUSTS OVER 40 MPH ARE LIKELY AHEAD
AND BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.FREEZING TEMPERATURES...
FREEZING TEMPERATURES ARE EXPECTED EARLY MONDAY MORNING ACROSS
NORTHWESTERN OKLAHOMA...AND THEN AGAIN ACROSS MUCH OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS BY TUESDAY MORNING. PROTECT TENDER
VEGETATION.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 13, 12:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
150 PM CDT SUN APR 13 2014

OKZ007-008-131915-
GRANT OK-KAY OK-
150 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND NORTHWESTERN
KAY COUNTIES UNTIL 215 PM CDT...

AT 145 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR CALDWELL TO 6 MILES WEST OF LAMONT...MOVING NORTHEAST AT 70 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9718 3680 9724 3660 9748 3660 9767
      3699 9759 3700 9758
TIME...MOT...LOC 1845Z 213DEG 62KT 3703 9758 3666 9766

WR
Special weather statement, Apr 13, 1:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
213 PM CDT SUN APR 13 2014

OKZ008-012-013-019-020-131945-
LOGAN OK-GARFIELD OK-PAYNE OK-KAY OK-NOBLE OK-
213 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...SOUTHEASTERN
GARFIELD...WESTERN PAYNE...KAY AND NOBLE COUNTIES UNTIL 245 PM CDT...

AT 209 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BRAMAN TO NEAR MARSHALL...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3699 9676 3675 9684 3675 9689 3671 9693
      3668 9707 3659 9705 3660 9693 3658 9690
      3658 9701 3650 9703 3595 9708 3599 9768
      3617 9766 3660 9746 3699 9739
TIME...MOT...LOC 1909Z 260DEG 28KT 3695 9732 3612 9763

WR
Special weather statement, Apr 13, 1:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT SUN APR 13 2014

OKZ008-013-019-020-026-132015-
LOGAN OK-LINCOLN OK-PAYNE OK-KAY OK-NOBLE OK-
243 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHWESTERN LINCOLN...
WESTERN PAYNE...EASTERN KAY AND NOBLE COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES EAST OF CHILOCCO TO NEAR EDMOND...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9676 3679 9676 3675 9683 3675 9689
      3668 9694 3670 9704 3668 9707 3659 9705
      3660 9691 3657 9689 3650 9703 3633 9704
      3634 9693 3625 9692 3572 9709 3573 9766
      3603 9761 3617 9746 3699 9711
TIME...MOT...LOC 1942Z 264DEG 24KT 3699 9697 3564 9744

WR

The radar

The Vance AFB radar (KVNX), 90 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Noble

When
April 13, 2:00 PM CST
Where
Noble County, Perry
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.290, -97.290

Report received from KFOR news.

Hail, Payne

When
April 13, 2:21 PM CST
Where
Payne County, 3.11 mi WSW of Lake Carl Blackwell Dam
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -97.240

Hail, Oklahoma

When
April 13, 3:10 PM CST
Where
Oklahoma County, 2.36 mi ENE of Valley Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.410, -97.440

The hail was reported at interstate 240 and Sooner road.

Hail, Oklahoma

When
April 13, 3:12 PM CST
Where
Oklahoma County, Midwest City
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -97.390

The hail was reported at Douglas and east Reno.

Hail, Oklahoma

When
April 13, 3:13 PM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
1 in hail
Reported by
Public
Coordinates
35.420, -97.390

Hail, Oklahoma

When
April 13, 3:16 PM CST
Where
Oklahoma County, Midwest City
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -97.390

Hail, Lincoln

When
April 13, 3:24 PM CST
Where
Lincoln County, 3.95 mi WSW of Wellston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.660, -97.120

Hail, Cleveland

When
April 13, 3:25 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -97.440

The hail was reported in downtown Norman.

Hail, McClain

When
April 13, 3:25 PM CST
Where
McClain County, 2.36 mi WNW of Goldsby
Measured
1.25 in hail
Reported by
Public
Coordinates
35.160, -97.520

The hail was reported at Highway 9 and Pennsylvania Ave.

Hail, Oklahoma

When
April 13, 3:25 PM CST
Where
Oklahoma County, 4.18 mi ESE of (Tik)tinker Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
35.390, -97.320

Hail, Cleveland

When
April 13, 3:47 PM CST
Where
Cleveland County, Noble
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -97.390

Hail, Stephens

When
April 13, 4:35 PM CST
Where
Stephens County, 2.93 mi ESE of Bray
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.630, -97.770

Reported 11 miles east of Highway 81.

Tornado, Stephens

When
April 13, 4:58 PM CST to 4:59 PM CST
Where
Stephens County, 2.38 mi WSW of Lake Fuqua Dam to 2.1 mi WSW of Lake Fuqua Dam
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
34.590, -97.710

Very brief tornado was reported by KWTV news. No damage was reported.

Tornado, Stephens

When
April 13, 5:05 PM CST
Where
Stephens County, 1.49 mi SSE of Lake Fuqua Dam
Rating
EF0
Path length
0.3 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
34.580, -97.660

Storm chasers reported a brief tornado in northeast Stephens County. No damage was reported and the location is estimated.

Hail, Carter

When
April 13, 6:17 PM CST
Where
Carter County, 2.07 mi S of Wilson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.130, -97.430

Hail, Carter

When
April 13, 6:27 PM CST
Where
Carter County, Wilson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.160, -97.430

Hail, Johnston

When
April 13, 6:50 PM CST
Where
Johnston County, 0.9 mi NW of Mannsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.200, -96.890

Hail, Atoka

When
April 13, 6:55 PM CST
Where
Atoka County, Wardville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.660, -96.030

Hail, Bryan

When
April 13, 8:10 PM CST
Where
Bryan County, 1.8 mi SE of Cartwright
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.830, -96.540

The hail was reported near Dennison Dam.

Thunderstorm Wind, Bryan

When
April 13, 8:25 PM CST
Where
Bryan County, Bennington
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.000, -96.040

Damage to trees and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510219, 510220, 510222, 510223, 510224, 510225, 510226, 510227, 510228, 510229, 510230, 510231, 510244, 515691, 510232, 510233, 510234, 510235, 510236, 510237.